Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 5, 2020, 4:21 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2020, 4:21 PM MDT (22:21 UTC)
- Expired
- Jun 5, 2020, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Converse County, WY, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 204 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702
WUUS55 KCYS 052221
SVRCYS
WYC009-027-052245-
/O.NEW.KCYS.SV.W.0029.200605T2221Z-200605T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
421 PM MDT Fri Jun 5 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Niobrara County in east central Wyoming...
Northeastern Converse County in east central Wyoming...
* Until 445 PM MDT.
* At 421 PM MDT, a severe thunderstorm was located 9 miles northeast
of Bill, or 33 miles southeast of Wright, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4323 10530 4341 10532 4348 10478 4316 10476
TIME...MOT...LOC 2221Z 263DEG 23KT 4333 10518
HAIL...1.25IN
WIND...60MPH
$$
Braun1 follow-up statement
112
WWUS55 KCYS 052235
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
435 PM MDT Fri Jun 5 2020
WYC009-027-052245-
/O.CON.KCYS.SV.W.0029.000000T0000Z-200605T2245Z/
Niobrara WY-Converse WY-
435 PM MDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES...
At 435 PM MDT, a severe thunderstorm was located near Dull Center, or
35 miles southeast of Wright, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4342 10525 4348 10478 4316 10476 4327 10524
TIME...MOT...LOC 2235Z 263DEG 23KT 4334 10506
HAIL...1.25IN
WIND...60MPH
$$
BraunWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:37 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 5, 2:37 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 237 PM MDT Fri Jun 5 2020 .SHORT TERM...(This evening through Saturday) Issued at 224 PM MDT Fri Jun 5 2020 Current satellite imagery shows Cu developing along the Laramie Range with a few weak echos being returned to radar. Scattered showers will continue to develop later this afternoon and early evening. Biggest issue will be which areas remain capped through the afternoon. Latest SPC mesoanalysis shows 1000-1500 J/kg of MLCAPE cutting across Converse Co. through the southern Nebraksa Panhandle with 50 kts of effective shear over northern portions of the CWA. However, MLCIN still needs to be overcome for storm development. High-res models have been consistent to initiate a few storms along the South Laramie Range that are short-lived. One spot to watch tonight is up near Bill, WY where HRRR and NAMNest runs have been initiating a stronger storm. A few attempts at deep moist convection have been ongoing across Natrona Co. over the last hour. Would expect more successful attempts over the next two hours as more favorable instability is located farther east along with impressive turning of winds with height supporting 0-3 km SRH around 200 m2/s2. Severe threat is possible tonight, but should remain fairly isolated. The upper level cutoff low off off the California Coast will finally begin to propagate northeastward this evening. Large scale upper level support will move over the area by early Saturday morning with showers possible. Convective activity looks to begin early in the afternoon Saturday as the vort max moves through the Rockies. One area of concern will be the instability available for strong convective updrafts to develop. Development of initial shower activity could limit late morning insolation, especially along the Laramie Range. Currently, models are hinting at a short- lived period from 18-21z of 2500 J/kg MLCAPE over the Nebraska Panhandle. A cap looks to remain in place through the day, however upper level support should be strong enough to aid in initially elevated convection across this area. Strong upper level winds will support fast storm motions and the potential for strong TSTM wind gusts with 700 mb winds exceeding 50 kts. Shear profiles are fairly unidirectional with effective shear 60-70 kts. Despite limited hodograph curvature, elongated shear profiles still suggest noteworthy 0-1 km helicity values. High-res guidance has been suggesting primarily linear storm mode with discrete cells possible farther northeast and multiple waves of storms passing through with leading shortwave energy ahead of the main vort max. Main threats Saturday will be strong wind gusts to 60 MPH likely with storms and severe hail east of the Laramie Range. Largest hail potential will remain with the greater instability over western Nebraksa. Possibility of a tornado is still there, but remains low. SPC has highlighted areas within the CWA east of the Laramie Range with a Slight Risk of Severe Thunderstorms while an Enhanced Risk sits over the northern Nebraska Panhandle extending to the northeast of the CWA in South Dakota. .LONG TERM...(Saturday night through Friday) Issued at 251 AM MDT Fri Jun 5 2020 Warm and mainly dry conditions expected Sunday ahead of the upper trough over the western CONUS. A few showers or storms possible out west in the afternoon as a cold front edges east during the day. Much cooler and unsettled conditions set in for Monday and Tuesday as the upper trough moves across the region with showers and a few storms especially late Monday. Dry and warmer Weds and Thursday as an upper ridge amplifies over the Rocky Mountains. && .AVIATION...(For the 18Z TAFS through Saturday morning) Issued at 1135 AM MDT Fri Jun 5 2020 Generally quiet weather expected today for Aviation. Mostly sunny skies will become partly cloudy for a few hours this afternoon and this evening. Isolated showers and thunderstorms are expected to develop near or just east of the Interstate 25 corridor, and will then push east over western Nebraska late this afternoon and into this evening. HAZARDS/WEATHER TRENDS: VFR conditions will prevail today through tonight. Brief MVFR CIGS and VIS possible across the panhandle terminals this evening between 22z today and 03z Saturday. Winds associated with the low level jet will then increase after 04z for KCDR and KAIA with gusts around 30 knots possible. && .FIRE WEATHER... Issued at 224 PM MDT Fri Jun 5 2020 Afternoon temperatures have reached the 80s for most locations with relative humidity dropping into the low 20s and teens along and west of the Laramie Range. Wind gusts 20-25 MPH bring conditions to near Red Flag Criteria, but critical fuels are not ready. Widespread wetting rain is expected Saturday with thunderstorms and strong winds. Cooler temperatures are on the way early next week, but relative humidity in the southern Nebraska Panhandle will drop into the teens before then on Sunday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MB LONG TERM...CLH AVIATION...TJT FIRE WEATHER...MB
Hazardous weather outlook, Jun 5, 2:04 PM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 204 PM MDT Fri Jun 5 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 062015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 204 PM MDT Fri Jun 5 2020 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Numerous showers and thunderstorms are expected Saturday. Storms may be strong to severe with hail and wind gusts to 60 MPH possible. .Spotter information statement... Spotter activation may be needed on Saturday. WYZ103>106-109>117-062015- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 204 PM MDT Fri Jun 5 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Numerous showers and thunderstorms are expected on Saturday. A few storms may be strong to severe with hail and wind gusts to 60 MPH possible. Cooler weather returns next week with Tuesday morning low temperatures forecast in the mid-30s. .Spotter information statement... Spotter activation may be needed on Saturday.
In the hours before
Special weather statement, Jun 5, 3:43 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 343 PM MDT Fri Jun 5 2020 WYZ101-052215- Converse County Lower Elevations- 343 PM MDT Fri Jun 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONVERSE COUNTY... At 343 PM MDT, a strong thunderstorm was located 13 miles northwest of Bill, or 30 miles south of Wright, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm will remain over mainly rural areas of northeastern Converse County. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4323 10560 4334 10562 4349 10513 4323 10506 TIME...MOT...LOC 2143Z 258DEG 25KT 4331 10550 Braun
Special weather statement, Jun 5, 4:12 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 412 PM MDT Fri Jun 5 2020 WYZ101-102-052245- Converse County Lower Elevations-Niobrara County- 412 PM MDT Fri Jun 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES... At 412 PM MDT, a strong thunderstorm was located 7 miles north of Bill, or 32 miles southeast of Wright, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Dull Center. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4322 10533 4340 10535 4347 10481 4320 10479 TIME...MOT...LOC 2212Z 266DEG 27KT 4332 10524 Braun
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:43 PM MDT | Special Weather Statement | CYS | Converse | 32 min |
| Jun 5, 4:12 PM MDT | Special Weather Statement | CYS | Converse | 33 min |
| Jun 5, 4:43 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 17 min |
| Jun 5, 5:00 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 12 min |
| Jun 5, 5:38 PM MDT | Special Weather Statement | CYS | Niobrara | 37 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.